Yes the orange color is totaly a side effect and is not necessarily linked to any liver or other problems.
She got off of the rifampin after about three months as a mutual decision of her and the doctor that it had been a long enough time and she was getting worn down. Just the last week on the rifampin her eyes started to get glassy. Her liver blood work and all the blood work they ran during her three months on the rifampin always came back normal. But she was terribly fatigued and the glassy eyes were freaking me out. She went right from the rifampin to no antibiotics and visited an all natural 3 week integrated medicine detox facility (detox for sickness not addiction). She did vegatable juice, exercise, energy medicine, colonics, saunas, chelation, had her mercury fillings removed and massages for three weeks. She was totally recovered at the end of the three weeks from the rifampin side effects and fatigue and she was completely in remission from the remaining lyme and babesia infection for 6 months (she switched to herbals to keep healthy without trying the abx root again).
Like I said the bartonella never came back and I do believe it was from the rifampin treatment that cured it based on the types of rashes she had during the treatment and the blood tests. She still tests positive for lyme and babs but she continues to treat with holistic, naturalpathic or herbal treatments (for over a year), she isn't cured but her symptoms go up and down, she is sometimes sicker and sometimes doing well, generally she functions and has a normal life.
I on the other hand, I haven't been off antibiotics (except for three weeks) for the past year and a half and continue my struggle with Babs, Bartonella and Lyme. Whenever I lighten up on the abx I get very bad relaps of a brain infection that never really goes away and is majorly scary, with encephalitis and craziness. Like her I have good months and bad months. I also do some herbal, and a lot of the natural paths. For my journey the abx seem necessary to keep my brain infection in check. The only times I have really felt healthy this past two years was after two months of IV abx. But when I go off IV and just do orals the relapses happen.
Anyhow, back to the rifampin. Like I said it seems like a very powerful and useful drug. I would take it if my doc put me on it. Keep doing the blood tests to make sure all your organs are functioning. Also, I read if you are ever on it a second time in your life (several months or more after you stop using it), you might develop a sensitivity from the first time. If at any point in your life a doctor suggests you go on rifampin again, double check with him that you have already been on it and have him explain the risks of using it twice.
Post Edited (Cmacaran) : 11/14/2009 5:00:26 PM (GMT-7)